Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 35, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Apr 8, 1998, 7:42 PM CDT for Moore County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 7:42 PM CDT (00:42 UTC)
- Expired
- Apr 8, 1998, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Moore County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:50 PM CDT | Hail 1.75 | Lynchburg, TN | Sheriff's office reported golf ball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 090042 RRA TORBNA TNC127-090115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 742 PM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...MOORE COUNTY AT 740 PM CDT..RADAR INDICATED A TORNADO IN NORTHEAST LINCOLN COUNTY MOVING EAST AT 30 MPH. THIS MOVEMENT WOULD PUT THE STORM NEAR LYNCHBURG BY 8 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 4:50 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 8, 4:50 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION ...INTERMEDIATE... NATIONAL WEATHER SERVICE NASHVILLE TN 450 PM CDT WED APR 8 1998 DEWPOINT AXIS RUNNING UP INTO MIDDLE TENNESSEE THIS EVENING WITH HUB-CAPS STILL SHOWING CAPES AROUND 1000 J/KG WITH > 3000 J/KG ACROSS THE SOUTH HALF OF MISSISSIPPI INTO CENTRAL ALABAMA. IMPRESSIVE THERMAL AXIS RUNNING OUT OF SOUTHEAST TEXAS AND INTERSECTING DEWPOINT ACROSS SOUTH MISSISSIPPI INTO ALABAMA. EXPECT IMPRESSIVE VORTICITY CENTER TO TAKE AIM ON TENNESSEE TONIGHT AND WITH THE PARAMETERS IN PLACE EXPECT YET ANOTHER ROUND OF SEVERE WEATHER IN MID STATE. WOW 80 KT SPEED MAX PUNCHING INTO SOUTHWEST ARKANSAS AT 21Z. WILL ISSUE SPS AND MENTION THREAT OF SEVERE WEATHER IN MID STATE TONIGHT. BOYD 01
In the hours before
Special weather statement, Apr 8, 5:03 PM CDT, 2 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT WED APR 8 1998 ...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT... A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED TORNADOES MAY ALSO OCCUR. RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION. YOU SHOULD ALSO REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. BOYD
Special weather statement, Apr 8, 5:03 PM CDT, 2 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT WED APR 8 1998 ...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT... A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED TORNADOES MAY ALSO OCCUR. RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION. YOU SHOULD ALSO REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. BOYD
Local storm report, Apr 8, 6:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM WAYNESBORO TN 1.5 INCH HAIL
04/08/98 WAYNE SILVER DOLLAR SIZED HAIL
REPORTED BY STORM SPOTTER
JUST NORTH OF WAYNESBORO
BOYDLocal storm report, Apr 8, 6:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM WAYNESBORO TN 1.5 INCH HAIL
04/08/98 WAYNE SILVER DOLLAR SIZED HAIL
REPORTED BY STORM SPOTTER
JUST NORTH OF WAYNESBORO
BOYDLocal storm report, Apr 8, 6:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM WESTPOINT TN 60 MPH TSTM GUST
04/08/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED WIND GUSTS TO 60
MPH AND GOLF BALL SIZE
HAIL AT WESTPOINT IN
SOUTHWEST LAWRENCE COUNTY.
BOYDLocal storm report, Apr 8, 6:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM WESTPOINT TN 60 MPH TSTM GUST
04/08/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED WIND GUSTS TO 60
MPH AND GOLF BALL SIZE
HAIL AT WESTPOINT IN
SOUTHWEST LAWRENCE COUNTY.
BOYDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Warning | OHX | Giles | 35 min |
| Apr 8, 7:08 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 62 min |
| Apr 8, 7:16 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 59 min |
| Apr 8, 7:20 PM CDT | Tornado Warning | OHX | Giles, Lincoln | 60 min |
| Apr 8, 7:24 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 46 min |
| Apr 8, 7:26 PM CDT | Tornado Warning | OHX | Bedford | 49 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 68 min |
| Apr 8, 7:43 PM CDT | Tornado Warning | OHX | Coffee | 47 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 44 min |
| Apr 8, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 40 min |
| Apr 8, 7:55 PM CDT | Tornado Warning | OHX | Franklin | 50 min |
| Apr 8, 8:04 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 56 min |
| Apr 8, 8:08 PM CDT | Tornado Warning | OHX | Grundy, Warren | 47 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 62 min |
| Apr 8, 8:32 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 43 min |
| Apr 8, 8:36 PM CDT | Tornado Warning | OHX | Sequatchie, Van Buren | 39 min |
| Apr 8, 8:42 PM CDT | Severe Thunderstorm Warning | OHX | White | 48 min |
| Apr 8, 8:49 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 56 min |
| Apr 8, 9:03 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 57 min |
| Apr 8, 9:13 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 47 min |
| Apr 8, 9:32 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Warren | 58 min |
| Apr 8, 9:54 PM CDT | Severe Thunderstorm Warning | OHX | White | 36 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.